|Year : 2021 | Volume
| Issue : 2 | Page : 199-201
Abhinay Ashok1, Sathyan Parthasarathi2, Prasanna Venkatesh Ramesh3
1 Consultant, Abhi Nethra Eye Care, Udupi, Karnataka, India
2 Director, Sathyan, Eye Care Hospital and Coimbatore Glaucoma Foundation, Coimbatore, Tamil Nadu, India
3 Medical Officer, Department of Glaucoma and Research, Mahathma Eye Hospital Private Limited, Tiruchirappalli, Tamil Nadu, India
|Date of Submission||12-Apr-2020|
|Date of Acceptance||01-May-2020|
|Date of Web Publication||24-Jun-2021|
Dr. Abhinay Ashok
Abhi Nethra Eye Care, Udupi, Karnataka
Source of Support: None, Conflict of Interest: None
A 32-year-old female came to the outpatient with complaints of headache. She was taking tablet diclofenac over the counter for the same without proper prescription from the doctor. On examination, anterior segment appeared normal with vision in both eyes 6/9 partial not improving with pinhole. Intraocular pressures were 14 mmHg and 13 mmHg in the right and left eye, respectively. Fundus examination by 90 D slit-lamp biomicroscopy showed blurring of disc margins. On fundus photograph examination, it revealed that the disc margins of both eyes were blurred, indicating grade four papilledema (Frisen papilledema grading system). The patient was administered anti edema measures for her condition and after a month; there were symptomatic improvement with the fundus photography confirming the resolution of papilledema. The patient was advised against nonsteriodial anti-inflammatory drugs in the future as there is a likely chance of the same idiosyncratic reaction, after a thorough systemic work-up was done to rule our other causes of the same.
Keywords: Diclofenac, papilledema, neurophthal
|How to cite this article:|
Ashok A, Parthasarathi S, Ramesh PV. Diclofenac-induced papilledema. TNOA J Ophthalmic Sci Res 2021;59:199-201
| Introduction|| |
Several drugs can induce the development of aseptic meningitis. Drug-induced aseptic meningitis (DIAM) can mimic an infectious process as well as meningitis that is secondary to systemic disorders for which drugs are used. These DIAMs constitute a diagnostic and patient management challenge. Nonsteroidal anti-inflammatory drugs (NSAIDs), antibiotics, intravenous immunoglobulin's and OKT3 antibodies (monoclonal antibodies against the T3 receptors) are the most frequent causes of DIAM. Resolution occurs several days after drug discontinuation, and the clinical and cerebrospinal fluid (CSF) profile (neutrophilic pleocytosis) does not allow DIAM to be distinguished from infectious meningitis, nor are there any specific characteristics associated with a specific drug. In this manuscipt, we report an atypical manifestation of DIAM due to diclofenac which has never been reported in literature before.
| Case Report|| |
A 32-year-old female came to the outpatient department with complaints of headache. She was taking tablet diclofenac over the counter for the same. On examination, anterior segment appeared normal with vision in both eyes (BE) - 6/9 partial not improving with pinhole. Intraocular pressures were 14 mmHg in BE. Fundus examination by 90D slit-lamp biomicroscopy showed blurring of disc margins. On fundus photograph examination [Figure 1], it revealed that the disc margins of BE were blurred, indicating grade four papilledema (Frisen papilledema grading system). Visual fields 24-2 with Octopus 900 perimeter (Haag Streit, Switzerland) were done which revealed increase in blind spot size in both eyes. The patient was referred to a neurologist. Magnetic resonance imaging brain and lumbar puncture was advised to rule out the causes of papilledema, which was normal. After detailed evaluation and history taking, she was diagnosed with DIAM. The patient was started on tablet diamox 250 mg (acetazolamide) QID and syrup Potchlor (potassium chloride) 5 ml BD. After 1 month of therapy, fundus photograph was repeated [Figure 2] which revealed resolving papilledema. The patient was advised against NSAIDS in the future as there is a likely chance of idiosyncratic reaction.
|Figure 1: Fundus photograph on presentation revealing Grade 4 papilledema, according to Frisen scale.|
Click here to view
|Figure 2: Fundus photograph after 1 month of therapy revealing, resolving Grade 2 papilledema, according to Frisen scale.|
Click here to view
| Discussion|| |
Several drugs can induce the development of aseptic meningitis. DIAM can mimic an infectious process as well as meningitis that is secondary to systemic disorders, for which drugs are used. These DIAMs constitute a diagnostic and patient management challenge. NASIDs, antibiotics, intravenous immunoglobulin, and OKT3 antibodies (monoclonal antibodies against the T3 receptors) are the most frequent causes of DIAM [Table 1].
|Table 1: NSAID drugs that have been reported in the literature so far to cause DIAM|
Click here to view
Inhibition of the cyclooxygenase pathway has been ruled out as patients can tolerate other NSAIDs both before and after the meningitis episode and that not all the drugs in this group lead to meningitis.,,,, CFS penetration does not seem relevant since it is similar for all NSAIDs, some data point to a hypersensitivity reaction: The temporal relationship between drug intake and the development of meningitis, prior exposure of the offensive drug, and disappearance of symptoms after drug discontinuation. In the patients who developed meningitis on their first exposure to the NSAIDs, it has been suggested that prior contact with a chemical cross-reactive with the offensive drug could have mediated for sensitization.
Some authors,,, have proposed a role for immune complexes, but controversial findings have been reported. Chez et al. found an 8.75-fold increase in CSF immune complexes over the normal serum values in a healthy patient with NSAID-induced meningitis. They and others have also found evidence of intrathecal IgG production. However, serum immune complex levels were found to be normal in another study and high in another. Based on these findings, some authors have concluded that NSAID-induced meningitis is an antigen-specific humoral immune process confined to the central nervous system, where the drug and not a metabolite would potentiate the activity of a preexisting autoantibody, resulting in complement fixation and development of acute meningitis.
Bernstein has proposed that the drug combines with CSF of meningeal protein that acts as a hapten leading to an inflammatory response in the meninges. However, NSAIDs do not reach high concentrations in the CSF, even with high serum concentrations, which indicates that DIAM is not due to accumulation of antigenic determinants of the drug in the CSF.
Taken together, the available data suggest that NSAID-related meningitis develops in individuals rendered susceptible by an underlying autoimmune disorder who were previously sensitized or had a natural immunity to the drug. Why the reaction is confined to meningitis is obscure but might involve cross-reactive mechanisms with antigenic determinants of the central nervous systems.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Samuelson CO Jr., Williams HJ. Ibuprofen-associated aseptic meningitis in systemic lupus erythematosus. West J Med 1979;131:57-9.
Bernstein RF. Ibuprofen-related meningitis in mixed connective tissue disease. Ann Intern Med 1980;92:206-7.
Giansiracusa DF, Blumberg S, Kantrowitz FG. Aseptic meningitis associated with ibuprofen. Arch Intern Med 1980;140:1553.
Ruppert GB, Barth WF. Ibuprofen hypersensitivity in systemic lupus erythematosus. South Med J 1981;74:241-3.
Peck MG, Joyner PU. Ibuprofen-associated aseptic meningitis. Clin Pharm 1982;1:561-5.
Stöllberger C, Finsterer J. Side effects of conventional nonsteroidal anti-inflammatory drugs and celecoxib: More similarities than differences. South Med J 2004;97:209.
Ballas ZK, Donta ST. Sulindac-induced aseptic meningitis. Arch Intern Med 1982;142:165-6.
Widener HL, Littman BH. Ibuprofen-induced meningitis in systemic lupus erythematosus. JAMA 1978;239:1062-4.
Gilbert GJ, Eichenbaum HW. Ibuprofen-induced meningitis in an elderly patient with systemic lupus erythematosus. South Med J 1989;82:514-5.
Chez M, Sila CA, Ransohoff RM, Longworth DL, Weida C. Ibuprofen-induced meningitis: Detection of intrathecal IgG synthesis and immune complexes. Neurology 1989;39:1578-80.
[Figure 1], [Figure 2]